Alert archive / Wisconsin / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Aug 28, 2018, 1:51 AM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 1:51 AM CDT (06:51 UTC)
- Expired
- Aug 28, 2018, 4:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties La Crosse County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 21 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:30 AM CDT | FLASH FLOOD | Coon Valley, WI | SEVERE FLOODING OCCURRING IN COON VALLEY WITH EVACUATIONS IN PROGRESS. NUMEROUS ROADS ARE IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1833 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 15.7
The text
As transmitted.
932
WGUS53 KARX 280651
FFWARX
WIC063-081-123-280945-
/O.NEW.KARX.FF.W.0015.180828T0651Z-180828T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
151 AM CDT TUE AUG 28 2018
...FLASH FLOOD EMERGENCY...
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Southeastern La Crosse County in west central Wisconsin...
Northwestern Vernon County in southwestern Wisconsin...
Southwestern Monroe County in west central Wisconsin...
* Until 445 AM CDT.
* At 144 AM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Rainfall amounts of 5
to locally 11 inches has fallen across the warned area. Numerous
washed out roads were reported and some homes were being evacuated
due to high water.
This is a FLASH FLOOD EMERGENCY!. This is a PARTICULARLY DANGEROUS
SITUATION ESPECIALLY ALONG COON CREEK. SEEK HIGHER GROUND NOW!
* Some locations that will experience flooding include...
Westby, Cashton, Stoddard, Coon Valley, Portland, Norwalk, Wilton,
Chaseburg, Genoa, Melvina, Esofea, Spring Ridge, and Norskedalen.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4364 9075 4357 9123 4358 9123 4361 9127
4363 9127 4365 9126 4365 9127 4375 9107
4385 9070 4381 9051
$$
DAS1 follow-up statement
057
WGUS73 KARX 280909
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
409 AM CDT TUE AUG 28 2018
WIC063-081-123-280945-
/O.CON.KARX.FF.W.0015.000000T0000Z-180828T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Crosse WI-Vernon WI-Monroe WI-
409 AM CDT TUE AUG 28 2018
...FLASH FLOOD EMERGENCY CONTINUES...
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
SOUTHEASTERN LA CROSSE...NORTHWESTERN VERNON AND SOUTHWESTERN MONROE
COUNTIES...
At 359 AM CDT, The heaviest rain has shifted east of the warned
area. However, scattered showers and storms continued. Emergency
management in Vernon county reported severe flooding in Coon Valley.
Law enforcement also reported water flooding homes in Oil City and
Wilton along the Kickapoo River in southern Monroe county.
This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
Excessive rainfall over the warned area will also cause mud slides
near steep terrain. The mud slide can consist of rock, mud,
vegetation and other loose materials.
Some locations that will experience flooding include...
Coon Valley, Oil City, Wilton, Westby, Cashton, Stoddard, Portland,
Norwalk, Chaseburg, Genoa, Melvina, Esofea, Spring Ridge, Runge
Hollow, and Norskedalen.
Additional rainfall amounts of around an inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4364 9075 4357 9123 4358 9123 4361 9127
4363 9127 4365 9126 4365 9127 4375 9107
4385 9070 4381 9051
$$
DASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 12:35 AM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 28, 12:35 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1235 AM CDT Tue Aug 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon Aug 27 2018
Primary concerns remain severe weather/heavy rain threats through
Tuesday.
Early this afternoon, a very warm and humid airmass was in place
over the area south of a surface boundary extending SW-NE across
Minnesota. Convection has already begun to develop into western
IA/MN in association with a mid-level shortwave trough. Expect
storms to continue to develop and intensify eastward this
afternoon, approaching southeast MN/northeast IA late this
afternoon, and continuing into western/central WI this evening.
The thermodynamic environment will be quite favorable for severe
storms with MLCAPE exceeding 2000 J/kg and steep mid-level lapse
rates. Kinematically, mid-level wind fields will increase, aiding in
deep layer shear. The strongest deep layer shear will generally be
found north of I-90. 0-3 km bulk shear increases to 30 to 40 kts
with strong southwesterly 0-1 km shear. Expect storms forming to
the west to organize into a linear complex with wind the dominant
threat and a lower hail threat. However, given the 0-1 and 0-3 km
shear, cannot rule out embedded QLCS circulations, possibly a
tornado. The strongest height falls/synoptic ascent will be
focused across central into northern WI, with CAM solutions
varying on the southern extent of the stronger storms. At this
time areas near and north of I-90 appear to be most likely, but
will have to watch the southern extent.
As stronger low-level moisture transport kicks in this evening, will
have to watch for training storms and a heavy rainfall threat along
residual outflows in a west-east corridor. Given the high
pwats/warm cloud depths, local rainfall rates of 1 to 2 inches/hr
are possible. Although recent rainfall hasn't been excessive
across over central/north-central WI, with some antecedent
rainfall and potential for locally heavy rain amounts, went ahead
with a flash flood watch tonight over parts of this area.
The front will continue to sag south on Tuesday. A lull in precip
may occur into Tuesday morning before convection begins to increase
again with diurnal heating. The potential for any strong/severe
storms looks to be mainly across far northeast IA/southwest WI,
depending on frontal/outflow boundary placement and how much
destabilization can occur in this area.
.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM CDT Mon Aug 27 2018
Could see some lingering showers and storms in far southeast
portions of the forecast area Tuesday night into the first part of
the day on Wednesday, but high pressure looks to quickly build in
and dry things out. Temperatures will also be much cooler, with
highs in the mid 60s to lower 70s. Then with high pressure overhead
Wednesday night, light winds, clear skies, and plenty of moisture,
looks like fog is a pretty good bet, so added patchy fog mention to
the forecast.
Thursday looks like another cooler, dry day, though winds will pick
up out of the south/southeast by late in the day and make it
slightly warmer than Wednesday. In addition, this should bring in
enough moisture ahead of a shortwave through moving through the
zonal flow aloft on Friday to spark some showers and storms. These
will continue into Saturday as a cold front moves through the area.
Models do hint at some decent instability, so could see some
stronger storms, but a little too early to get too much into the
details.
Then good model agreement of high pressure keeping most of the area
dry on Sunday, but a warm front and associated precip could sneak
into far southern portions of the forecast area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1235 AM CDT Tue Aug 28 2018
As the low level jet gradually veers overnight, the showers and
storms will come to an end at KLSE between 28.09z and 28.11z.
These showers and thunderstorms will keep visibilities in the MVFR
range. Meanwhile, the precipitation looks like it will be mainly
south of KRST.
The ceilings at KRST will be IFR through this morning and then
gradually become MVFR this afternoon.
The ceilings at KLSE will become MVFR around 28.15z and persist
there through the remainder of the time period.
&&
.HYDROLOGY...
Issued at 230 PM CDT Mon Aug 27 2018
Conditions will remain favorable for locally heavy rainfall rates
through Tuesday with pwats around 2 inches and deep warm cloud
depths. Localized flooding is possible in areas that receive
repeated thunderstorms. Some potential exists for repeated
training storms tonight as a line of storms moves across the area
with possible re-development as strong moisture transport
intersects storm outflow. Although there is some uncertainty in
this scenario, including location, issued a flash flood watch is
in effect for portions of central/north-central WI, where models
currently indicate the highest potential. Storms will remain
possible through Tuesday until a frontal boundary clears to the
south. Rainfall tonight is expected to be focused mainly near/
north of I-90, with locally higher amounts possible. On Tuesday,
the greatest risk of storms will be from far northeast IA into
southwest and central WI.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT this morning for WIZ041>044-
053>055.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ095-096.
IA...Flash Flood Watch until 7 AM CDT this morning for IAZ010-011.
&&
SHORT TERM...JM
LONG TERM...CA
AVIATION...Boyne
HYDROLOGY...JMHazardous weather outlook, Aug 27, 10:09 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1009 PM CDT Mon Aug 27 2018 IAZ008-009-018-019-029-MNZ079-086>088-094-WIZ017-029-032>034- 290315- Mitchell-Howard-Floyd-Chickasaw-Fayette-Wabasha-Dodge-Olmsted- Winona-Mower-Taylor-Clark-Buffalo-Trempealeau-Jackson- 1009 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Storms will be possible tonight. Locally heavy rain will be possible with the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely again Tuesday into Tuesday night. More storms are possible from late Thursday night through Saturday night. However, it is still too early to determine the severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. However any rainfall amounts or flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ030-WIZ054-055-061-290315- Clayton-Crawford-Richland-Grant- 1009 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for parts of northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight A few thunderstorms are possible tonight. The thunderstorms will be capable of locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely again Tuesday into Tuesday night. Some of these storms could produce damaging wind and hail. More storms are possible from late Thursday night through Saturday night. However, it is still too early to determine the severe potential. .SPOTTER INFORMATION STATEMENT... Spotters might be needed briefly on Tuesday afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-MNZ095-096-WIZ041>044-053-290315- Winneshiek-Allamakee-Fillmore-Houston-La Crosse-Monroe-Juneau- Adams-Vernon- 1009 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for parts of central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Tonight Storms will continue tonight and produce locally heavy rain leading to flooding and the potential mud slides. A FLASH FLOOD WATCH is in effect through Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely again Tuesday into Tuesday night. More storms are possible from late Thursday night through Saturday night. However, it is still too early to determine the severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight. However, rainfall amounts or flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
In the hours before
Local storm report, Aug 28, 1:11 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
111 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN WEST SALEM 43.90N 91.08W
08/28/2018 M3.12 INCH LA CROSSE WI NWS EMPLOYEE
THE DURATION OF THE HEAVY RAIN EVENT WAS 6
HOURS.
&&
BOYNELocal storm report, Aug 28, 1:17 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
117 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HEAVY RAIN 4 S LA CROSSE 43.78N 91.22W
08/28/2018 M5.15 INCH LA CROSSE WI PUBLIC
NEAR THE SOUTHSIDE WALMART. THE DURATION OF
THE HEAVY RAIN EVENT WAS 24 HOURS.
&&
BOYNELocal storm report, Aug 28, 1:19 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
119 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM FLASH FLOOD 1 WSW MELVINA 43.80N 90.80W
08/28/2018 MONROE WI EMERGENCY MNGR
RESIDENT HAD TO BE RESCUED FROM HOME.
&&Local storm report, Aug 28, 1:23 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM HEAVY RAIN CASHTON 43.74N 90.78W
08/27/2018 M7.25 INCH MONROE WI PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&
BOYNELocal storm report, Aug 28, 1:25 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
125 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HEAVY RAIN CALEDONIA 43.63N 91.50W
08/27/2018 M4.80 INCH HOUSTON MN PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&
BOYNELocal storm report, Aug 28, 1:26 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN BANGOR 43.89N 90.99W
08/27/2018 M4.00 INCH LA CROSSE WI PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&
BOYNEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:02 PM CDT | Special Weather Statement | ARX | Clark, Jackson, Taylor | 58 min |
| Aug 27, 7:57 PM CDT | Areal Flood Advisory | ARX | La Crosse | 2 hr |
| Aug 27, 8:30 PM CDT | Tornado Warning | ARX | Juneau, Monroe | 30 min |
| Aug 27, 8:34 PM CDT | Special Weather Statement | ARX | Adams, Juneau, Monroe | 56 min |
| Aug 27, 8:57 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 33 min |
| Aug 27, 9:54 PM CDT | Areal Flood Advisory | ARX | La Crosse | 111 min |
| Aug 27, 10:07 PM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Aug 27, 10:26 PM CDT | Flash Flood Warning | ARX | La Crosse, Monroe | 3 hr |
| Aug 27, 11:32 PM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Aug 27, 11:51 PM CDT | River Flood Warning | ARX | Monroe, Vernon | 58 hr |
| Aug 28, 12:07 AM CDT | Flash Flood Warning | ARX | Adams, Juneau | 3 hr |
| Aug 28, 12:57 AM CDT | Flash Flood Warning | ARX | Monroe, Vernon | 3 hr |
| Aug 28, 1:36 AM CDT | Flash Flood Warning | ARX | La Crosse | 114 min |
| Aug 28, 2:54 AM CDT | Flash Flood Warning | ARX | Adams, Juneau | 3 hr |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Richland, Vernon | 55 hr |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Richland, Vernon | 7 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Vernon | 5 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Crawford | 14 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Crawford | 14 days |
| Aug 28, 3:38 AM CDT | Flash Flood Warning | ARX | La Crosse, Monroe, Vernon | 4 hr |
| Aug 28, 5:43 AM CDT | Flash Flood Warning | ARX | Adams, Juneau | 3 hr |
| Aug 28, 7:33 AM CDT | Areal Flood Warning | ARX | La Crosse, Monroe, Vernon | 5 hr |
| Aug 28, 8:59 AM CDT | Areal Flood Warning | ARX | Adams, Juneau | 5 hr |
| Aug 28, 12:32 PM CDT | Areal Flood Warning | ARX | La Crosse, Monroe, Vernon | 6 hr |
| Aug 28, 1:30 PM CDT | Special Weather Statement | ARX | Juneau, Monroe | 60 min |
| Aug 28, 1:48 PM CDT | Areal Flood Warning | ARX | Adams, Juneau | 33 hr |
| Aug 28, 1:54 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Vernon | 51 min |
| Aug 28, 2:27 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 48 min |
| Aug 28, 2:32 PM CDT | Tornado Warning | ARX | Adams, Juneau | 28 min |
| Aug 28, 2:45 PM CDT | Tornado Warning | ARX | Adams | 17 min |
| Aug 28, 3:07 PM CDT | Flash Flood Warning | ARX | Adams, Crawford, Juneau, Monroe, Richland, Vernon | 6 hr |
| Aug 28, 6:41 PM CDT | Areal Flood Warning | ARX | La Crosse, Monroe, Vernon | 12 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.